Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 93, NWS Charleston, SC

October 11, 2002Berkeley County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Oct 11, 2002, 11:42 AM EDT for Berkeley County, South Carolina. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 11, 2002, 11:42 AM EDT (15:42 UTC)
Expired
Oct 11, 2002, 12:45 PM EDT
In force
63 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Berkeley County, SC

The radar

The Charleston,SC radar (KCLX), 123 km from the middle of the area, began a volume at 15:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 11, 11:56 AM EDTThunderstorm Wind 50 EGoose Creek, SCSeveral trees and large limbs down in Cypress Gardens and on Highway 9.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 3.7 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2002-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2652 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2002-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2652 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
477 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
2.0
Supercell composite
12.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

854 
WUUS52 KCHS 111542
SVRCHS
SCC015-111645-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
1140 AM EDT FRI OCT 11 2002

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BERKELEY COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 1245 PM EDT.

* AT 1140 AM EDT...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS
  FROM 4 MILES EAST OF SAINT STEPHEN TO 13 MILES SOUTH OF MONCKS     
  CORNER.  THE STORMS ARE MOVING EAST AT 15 MPH.

* SOME LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  JAMESTOWN.
  HUGER.

60 MPH WINDS ARE EXPECTED IN THE WARNED AREA.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3343 7994 3307 8009 3295 8001 3297 7981
          3325 7952

$$

PY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 11, 10:15 AM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, Oct 11, 10:15 AM EDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1015 AM EDT FRI OCT 11 2002

CENTER OF TROPICAL STORM KYLE OFF THE BEAUFORT COUNTY COAST THIS AM
AND MOVG STEADILY NWD.  MAIN CONCERN FOR THE NEXT FEW HOURS WILL BE
HEAVY RAIN AROUND THE KCHS AREA AND SHALLOW COASTAL FLOODING AROUND
HIGH TIDE ESPECIALLY IN NORTHERN CHARLESTON COUNTY.  A FEW GUSTS TO
TROPICAL STORM FORCE EXPECTED MAINLY ALONG THE IMMEDIATE COAST.
CONCERNS EASING FURTHER SWD.

WL ALSO MAKE CHANGES TO WINDS AND TEMPS BASED ON CURRENT TRENDS.

MARINE...IN THE SOUTH CAROLINA WATERS SEAS A SOLID 8 FEET AT THIS
TIME WITH WINDS SOUTHEAST 20-25 KNOTS. FORECAST WINDS SEEM A TAD
HIGH BUT WITH CORE OF KYLE NOW MOVING THROUGH THE SOUTH CAROLINA
WATERS WILL LEAVE AS IS. IN THE HARBOR...WINDS AT 9 AM WERE ONLY
10-15 KNOTS. BELIEVE THIS IS ONLY A TEMPORARY LULL SO WILL LEAVE
FORECAST THERE ALONE AS WELL. AS FOR THE GEORGIA WATERS...WILL POST
SMALL CRAFT ADVISORY DUE TO SEAS 5-7 FEET. WINDS ARE WEST AROUND 20
KNOTS SO WILL BRING FORECAST WINDS DOWN TO REFLECT THIS. VERY LITTLE
CONVECTION ON THE BACKSIDE OF KYLE SO WILL CHANGE PRECIP TO SAY A
CHANCE OF SHOWERS AND THUNDERSTORMS AND REMOVE MENTION OF HEAVY
RAIN.

.CHS...
GA...SMALL CRAFT ADVISORY AMZ354-374.
SC...TROPICAL STORM WARNING AMZ330-350-352 AND SCZ047>050.

SCW
Hazardous weather outlook, Oct 11, 8:14 AM EDT, 3 hours 28 minutes before
GAZ087-088-099>101-114>119-137-138-140-141-SCZ040-042>045-047>050-
111415-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
814 AM EDT FRI OCT 11 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA AND
SOUTHEAST GEORGIA.

.DAY ONE...
.TROPICAL WEATHER...A TROPICAL STORM WARNING IS IN EFFECT FOR
COASTAL COUNTIES AND THE OFFSHORE WATERS...FROM SOUTH SANTEE RIVER
TO NORTH OF THE SAVANNAH RIVER. TROPICAL STORM KYLE IS CURRENTLY
FORECAST TO MAKE LANDFALL NEAR HILTON HEAD AND BEAUFORT LATE THIS
MORNING. EFFECTS FROM KYLE ARE EXPECTED TO REMAIN MINIMAL...WITH THE
MAIN IMPACT HEAVY RAINS. 3 TO 5 INCHES...WITH LOCALLY HIGHER AMOUNTS
ARE POSSIBLE...ALTHOUGH AMOUNTS WILL DEPEND GREATLY UPON THE EXACT
TRACK OF KYLE...AS A SHIFT FURTHER EAST WOULD KEEP THE HEAVIER AND
STEADIER OVER THE ATLANTIC. WINDS FROM KYLE ARE EXPECTED TO INCREASE
TO 20 TO 30 MPH...MAINLY ALONG THE COAST WITH HIGHER GUSTS IN
SQUALLS. PLEASE REFER TO THE LATEST ADVISORY FROM THE NATIONAL
HURRICANE CENTER ON THIS SYSTEM.

.SEVERE WEATHER...THERE IS A THREAT OF TORNADOES MAINLY OVER
EASTERN SOUTH CAROLINA. LOCATIONS EAST OF A LINE FROM EDISTO BEACH
TO LAKE MOULTRIE WOULD BE MOST SUSCEPTIBLE TO TORNADO FORMATION.
PLEASE REFER TO THE LATEST SEVERE WEATHER OUTLOOK FOR ADDITIONAL
INFORMATION.

.MARINE WEATHER...ON THE COASTAL WATERS FROM THE ALTAMAHA RIVER
GEORGIA TO SOUTH SANTEE RIVER SOUTH CAROLINA...WINDS ARE EXPECTED TO
INCREASE TO 25 TO 35 KNOTS WITH GUSTS TO 40 KNOTS. SEAS WILL
BUILD TO 11 FEET AS KYLE CONTINUES TO APPROACH FROM THE SOUTH.
WATERSPOUTS WILL BE POSSIBLE UNTIL KYLE MOVES NORTH OF THE AREA.
PLEASE REFER TO THE LATEST COASTAL MARINE FORECAST FOR ADDITIONAL
INFORMATION.

.COASTAL FLOODING...THERE WILL BE MINOR COASTAL FLOODING NEAR THE
TIMES OF HIGH TIDE ACROSS SOUTH CAROLINA THIS AFTERNOON. TIDE LEVELS
WILL REACH NEAR 1 FOOT ABOVE PREDICTED VALUES...OR AS HIGH AS AROUND
7.5 FEET IN CHARLESTON NEAR THE 1 PM HIGH TIDE. OTHER TIMES OF HIGH
TIDE INCLUDE...2:04 PM AT BEAUFORT AND 12:35 PM AT CAPE ROMAIN.
FLOODING PROBLEMS ACROSS THE GEORGIA COAST SHOULD BE MINIMAL...AS
WINDS HAVE ALREADY TURNED OFFSHORE. PLEASE REFER TO THE
LATEST HURRICANE LOCAL STATEMENT FOR ADDITIONAL INFORMATION.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BECOME NECESSARY IF SEVERE WEATHER
OCCURS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SCW

In the hours before

Special weather statement, Oct 11, 6:30 AM EDT, 5 hours 12 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-111630-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
630 AM EDT FRI OCT 11 2002

FOR EASTERN AND SOUTHERN SOUTH CAROLINA...
AS TROPICAL STORM KYLE APPROACHES THE SOUTH CAROLINA COAST...THERE
IS A THREAT OF ISOLATED TORNADOES. THIS IS A COMMON OCCURRENCE WITH
TROPICAL SYSTEMS THAT NEAR OR MAKE LANDFALL...ESPECIALLY IN THE
RIGHT FRONT QUADRANT.

THE MOST LIKELY AREAS TO HAVE A TORNADO WOULD BE ROUGHLY EAST OF A
LINE FROM EDISTO BEACH TO LAKE MOULTRIE...ALTHOUGH THEY ARE POSSIBLE
ELSEWHERE IN SOUTH CAROLINA.

EMERGENCY MANAGEMENT AND LOCAL WEATHER SPOTTERS SHOULD REMAIN ON
THE ALERT...AND BE PREPARED TO TAKE ACTION IN THE EVENT THAT WATCHES
OR WARNINGS ARE ISSUED.

FOR SOUTHEAST GEORGIA...
NO SEVERE WEATHER IS EXPECTED TODAY.

STAY TUNED TO NOAA WEATHER RADIO...TV...OR YOUR LOCAL NEWS SOURCE FOR
THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE.
ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT
WCHS.CSC.NOAA.GOV.

PM

NNNN
Special weather statement, Oct 11, 10:00 AM EDT, 1 hour 42 minutes before
SCZ045-111500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1000 AM EDT FRI OCT 11 2002

...STRONG THUNDERSTORMS OVER NORTHERN BERKELEY COUNTY...

AT 1000 AM...CHARLESTON NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATES STRONG THUNDERSTORMS OVER LAKE MOULTRIE...EXTENDING NORTH
TO THE SANTEE DAM.  STRONG GUSTY WINDS TO NEAR 50 MPH ARE POSSIBLE
WITH THESE STORMS ALONG WITH TORRENTIAL DOWNPOURS AND FREQUENT LIGHTNING.
RAINFALL TOTALS NEAR ONE INCH ARE POSSIBLE.

MOVE INDOORS WHEN THUNDERSTORMS ARE OCCURRING. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES AND
ELECTRICAL APPLIANCES UNTIL THE STORMS HAVE PASSED.

STAY TUNED TO NOAA WEATHER RADIO AND THE NATIONAL WEATHER SERVICE IN
CHARLESTON FOR FURTHER UPDATES.

PY

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 8:48 PM EDTSpecial Marine WarningCHS42 min
Oct 10, 9:26 PM EDTFlash Flood WarningCHSCharleston3 hr
Oct 10, 9:33 PM EDTSpecial Marine WarningCHS57 min
Oct 10, 9:55 PM EDTTornado WarningCHSCharleston50 min
Oct 11, 3:05 AM EDTSpecial Marine WarningCHS55 min
Oct 11, 6:25 AM EDTTornado WarningCHSColleton35 min
Oct 11, 10:43 AM EDTFlash Flood WarningCHSBerkeley2 hr
Oct 11, 11:00 AM EDTFlash Flood WarningCHSBerkeley, Charleston2 hr
Oct 11, 12:59 PM EDTFlash Flood WarningCHSBerkeley3 hr

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.